Unexpected bleeding on the Birth Control Pill (BCP) is a frequent reason for panic and a visit to our office. Often there are simple explanations for the bleeding, which aren’t medically concerning. It is the goal of this article to help our patients understand some of the non-emergent reasons behind unexpected bleeding. To begin, our patient needs to understand some important facts about menstrual blood flow:
- Normal menstrual blood flow is a result of the lining of the uterus shedding, and when it sheds uniformly the uterus is able to contract uniformly limiting the amount of bleeding as well as the length of the period.
- The regulated growth and shedding of the lining is a result of the combined effect of Estrogen and Progesterone which is cyclically produced when a patient is ovulating (producing an egg) regularly.
- Estrogen causes the lining to thicken stabilizing it. This occurs during the first part of a normal cycle. Progesterone compresses and thins the lining during the second part of a cycle making the lining less stable. When the level of both hormones fall the lining is shed leading to a menstrual period.
Once our patient understands how the birth control pill works, she can better understand some of the non-emergent reasons for unexpected bleeding. The pill stops egg and hormone production by the ovary and therefore the lining of the uterus is controlled by the hormones in the birth control pill. The pill is a combination of both Estrogen and Progesterone and the majority of BCPs have low doses of Estrogen in order to minimize side effects. This results in a less stable, more fragile lining making it more susceptible to breaking off causing unexpected bleeding. Now we can better explore the reasons behind unexpected bleeding.
- Unexpected bleeding the first 3 months on a new birth control pill: The lining of the uterus must adjust to the stimulation by the new levels of Estrogen and Progesterone in the pill and the adjustment period can last through the first two packs of pills.
- Unexpected bleeding after missing a birth control pill: The pill is taken daily because the body clears the hormones daily. If one day is missed the lining begins to shed and because the pill contains low Estrogen doses, it is difficult for the pill to re-stabilize the lining and stop the bleeding. This type of bleeding can last several days.
- Unexpectedly light periods: Because the BCP has relatively low dose of Estrogen as compared to Progesterone the lining is relatively thin and the periods are often lighter.
- Unexpected bleeding after longstanding successful use: The patient must consider whether she missed a day of the pill. Also anything which can alter the absorption or clearance can affect the BCP’s influence on the uterine lining. An intestinal virus, fever, vomiting, vigorous exercise, and added medications can alter absorption and clearance of the BCP.
- Unexpected bleeding on prolonged BCP’s use: Some women use the BCP on a continuous basis to avoid having a monthly cycle. The majority of women will do well with these regimens but because all BCP inherently have low Estrogen doses the lining of the uterus is less stable, can break off, and cause unexpected bleeding.
If the patient had absolutely normal periods prior to beginning the BCP and experiences the types of bleeding described above, it will usually resolve in time on its own, taking a week break from taking the pill, or by adding Estrogen to re-stabilize the lining. If unexpected bleeding continues it is important for us to investigate for other potential causes beside the BCP.